New York, 2020High Wind in New York, March 3, 2020
March 3, 2020 · NWS ALY · 1 event in 1 county or zone
Strong winds developed in the wake of a cold front. These strong winds resulted in a roof getting ripped off of a barn in Herkimer county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in the wake of a cold front. These strong winds resulted in a roof getting ripped off of a barn in Herkimer county. Wind gusts reports of 57 mph were also recorded in Montgomery county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 3, 7:23 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 3, 7:23 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
723 PM EST Tue Mar 3 2020
.SYNOPSIS...
A strong low pressure system and a cold front will bring a
period of widespread showers through tonight. Cooler and windy
conditions are expected on Wednesday with isolated to scattered
rain and snow showers from the Capital Region north and west.
High pressure builds back in from the Ohio Valley for Thursday
with fair and dry weather.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 700 pm, leading batch of light rainfall associated with
isentropic lift/poleward exit region of strong upper level jet
is located north of I-90 and moving north. Areas along and south
of I-90 are mild and mainly dry. A line of showers associated
with a strong cold front is located from the eastern end of Lake
Ontario down through Ithaca, NY and into Williamsport, PA. A
sharp wind shift, winds gusting 30-40 kt, a temperature drop of
around 10F in an hour, and brief heavy downpours have been
observed in NYS Mesonet stations over western and central NYS.
With this forecast package, we have dialed in the PoPs and
beefed up wind gusts behind the line. The showers are timed to
cross the forecast area from west to east roughly 01-05Z, with
the wind shift and gusty winds lagging the start of the rain by
around an hour. The trend in the observations has been for winds
to diminish after a brief gusty period associated with the
frontal passage, but guidance and observations to the west
support a secondary increase in winds after a couple hours. So
will continue the mention of 30-40 kt gusts during the overnight
hours, although the actual gusts may be somewhat variable and
not constant. It's not out of the question to get a lightning
strike or two particularly south of the Capital District, but
the lightning activity in central/northern PA has diminished
over the last hour or so, so we will not add thunder to the
forecast at this time.
Previous discussion...
Rain moving in and all areas will see rain through the evening,
then another band of showers in western NY/PA will track
through our region late this evening and exit during the early
morning hours. The band of showers along the cold front could
have some quick bursts of heavy rain and gusty winds.
Once the showers exit along with the cold front, winds shift to
west and become very gusty, up to 40 mph and temperatures will
fall. Lows by daybreak should be in the 30s with around 40
southern areas and around 30 northern areas.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Cold advection through the day Wednesday with gusty west winds,
up to 45 mph in some areas. Lingering upper energy and low level
flow off the Great Lakes will produce considerable cloud cover
north of I-90 into the northern Berkshires and southern VT with
scattered shower and snow shower activity. Intervals of clouds
and sun elsewhere with decent mixing due to the strong winds.
Highs in the upper 40s to lower 50s but mid 50s southern areas
and mid 30s to around 40 southern Adirondacks and western
Mohawk Valley.
Winds stay steady and slowly diminish Wednesday night through
Thursday. Increasing sunshine Thursday with the core of the
colder air in our region. Still, with the sunshine and decent
mixing, highs in the mid to upper 40s but lower 50s southern
areas and mid to upper 30s northern areas.
A complex system begins to develop and move toward our region
Thursday night with increasing clouds later Thursday night.
There could be a period of light winds and clear sky in the
evening, allowing temperatures to drop quickly before the clouds
arrive. Just slight chances for some snow showers in western
areas by daybreak Friday. Lows Thursday night in the 20s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
We continue to monitor the possible interaction between a stronger
northern stream upper-level low and a weaker, faster-moving southern
stream upper-level trough to start the long term period. Most model
guidance today, including ensembles, show little if any phasing
between these systems until it reaches well off the East coast.
Still, the northern stream upper low would pass over the region with
mixed rain and snow showers Friday into Friday night. With marginal
temperatures (highs in the 30s and 40s), the best chance for a light
accumulation of snow will be across the higher elevations. It
continues to appear that we will miss out on a blockbuster event.
This system will pull away Friday night as high pressure builds
across the region and remains anchored across the mid-Atlantic
states into Monday of next week. It will be a cooler and breezy day
on Saturday despite some sunshine with highs only reaching the 20s
and 30s. As the low-level wind flow shifts to the south and west
Sunday and Monday, a quick moderation in temperatures is expected
with highs reaching the 40s and 50s. Some locations could reach the
60-degree mark, especially around the Capital District and mid-
Hudson Valley.
Our next system looks to affect our region early next week. Model
agreement is poor with regards to the speed of the system. The GFS
is more progressive and faster with its arrival than the ECMWF. We
and surrounding offices trended more to the ECMWF solution as it has
had a better handle with the speed of these mid- to long range
systems most of this winter. With this, Monday was kept dry with
increasing PoP's Monday night into Tuesday. Precipitation looks to
be mostly rain but some snow may mix in across the higher
elevations.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Light rain has mostly cleared all the terminals except for KGFL
as of 00Z, but MVFR ceilings are moving in from the south.
Attention is turning to a strong cold front approaching the area
from the west. The front will be associated with brief heavy
downpours resulting in IFR visibilities, as well as a sharp
increase in winds with a wind shift to westerly. The wind shift
will lag the beginning of the showers by around an hour. That
wind shift is expected around 04Z at KALB/KGFL and 05Z at
KPSF/KPOU. Winds gusting to 25-40kt from the west will be
expected behind the front, and these stronger winds may continue
for much of the night, although there may be a lull at times.
There is a nonzero chance of an isolated lightning strike at
KPOU, but confidence is not high enough to put in the TAFs.
Once the front clears, some of the lower clouds will likely
scatter out, so we will trend the forecast back to VFR (except
at KPSF which may continue to see MVFR overnight. Diurnal
heating will continue to raise cloud bases during the day on
Wednesday, with a scattered to broken coverage of VFR
stratocumulus expected. Winds will continue to gust to 25-40 kt
from the west throughout the day.
Outlook...
Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: Low Operational Impact. Breezy. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely SHRA...SHSN.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
Widespread hydrological problems are not expected the next
several days in the ALY Hydro Service Area.
A low pressure system and its associated frontal boundary will
bring about a quarter to half inch of rainfall through tonight.
Some minor snow melt is possible before colder temperatures
return. Some Lake Effect or westerly upslope rain and snow
showers Wednesday through Wednesday night will bring a few
hundredths to a few tenths of an inch of liquid equivalent.
High pressure brings a period of dry weather on Thursday.
The next system brings some rain and snow showers Friday into
Friday night before dry weather returns on the weekend.
Overall, the precipitation the next several days is not
expected to cause significant rises on the main stem rivers.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...NAS/Thompson
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...Thompson
HYDROLOGY...NAS
Hazardous weather outlook, Mar 3, 3:58 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
358 PM EST Tue Mar 3 2020
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
358 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
West winds will gust up to 45 mph late tonight. If confidence
increases that there will be widespread wind gusts of 50 mph or
greater, a wind advisory may be issued.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West winds will gust up to 45 mph Wednesday. If confidence increases
that there will be widespread wind gusts of 50 mph or greater, a
wind advisory may be issued.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Southern Herkimer
- When
- March 3, 8:50 PM EST
- Where
- Southern Herkimer forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
A barn roof was ripped off due to strong winds near the town of Schuyler.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Maryland, March 3, 2020$57,000 · 61 kt wind · 19 events
- Damaging Winds in West Virginia, March 3, 2020$35,000 · 56 kt wind · 11 events
- Tornadoes and Damaging Winds in Alabama, March 3 to 4, 2020EF1 · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 202023 events
- Damaging Winds in Pennsylvania, March 3, 20201 injured · 55 kt wind · 12 events
- Drought in Texas, March 3 to 31, 202010 events
- Tornado and Flood in Tennessee, March 3, 2020EF0 · 9 events
- Damaging Winds and Lightning Strike in New Jersey, March 3, 202059 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 20208 events
- Damaging Winds in Virginia, March 3, 2020$6,000 · 56 kt wind · 5 events
- Hail in Arkansas, March 3, 20201 in hail · 2 events
- Hail and Damaging Wind in Kentucky, March 3, 2020$2,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881396.